Colorado, 2015Drought in Colorado, May 1 to 31, 2015
May 1 to 31, 2015 · NWS GJT · 14 events in 14 counties and zones
A series of Pacific storms moved across the region in May and occasionally absorbed remnants of tropical moisture which produced significant precipitation over the area. As a result, drought conditions across western Colorado improved dramatically by the end of the month.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of Pacific storms moved across the region in May and occasionally absorbed remnants of tropical moisture which produced significant precipitation over the area. As a result, drought conditions across western Colorado improved dramatically by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 11:15 PM MST, 45 minutes earlier.
Area forecast discussion, Apr 30, 11:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1215 AM MDT FRI MAY 1 2015
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 254 PM MDT THU APR 30 2015
A STREAM OF MID-LEVEL MOISTURE SEEN ON WATER VAPOR SATELLITE IS
REACHING INTO CENTRAL COLORADO AND FIRING OFF SHOWERS AND
THUNDERSTORMS ALONG A SOUTHWEST TO NORTHEAST AXIS ACROSS UTAH AND
NORTHWEST COLORADO. THIS STREAM OF MOISTURE WILL CONTINUE TO MOVE
THROUGH THE AREA CLOCKWISE AROUND THE HIGH PRESSURE ALOFT. A
SLIGHT WIND SHIFT FROM WESTERLY TO NORTHERLY WINDS WILL OCCUR THIS
EVENING. WITHOUT DAYTIME HEATING AFTER SUNSET...SHOWERS WILL TAPER
OFF OVERNIGHT. FRIDAY WILL BE ANOTHER DAY OF DIURNAL SHOWERS BEING
INITIATED BY TOPOGRAPHIC INFLUENCE AND WEAK PIECES OF ENERGY
UNDERNEATH THE PREVAILING HIGH PRESSURE PATTERN. A SPIKE IN
PRECIPITABLE WATER VALUES TOMORROW WILL RAISE RELATIVE HUMIDITY
FOR TOMORROW...MAKING IT A BIT EASIER TO INITIATE SHOWERS IN THE
LATE MORNING AND EARLY AFTERNOON.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 254 PM MDT THU APR 30 2015
DIURNAL TERRAIN DRIVEN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
SATURDAY AS HIGH PRESSURE REMAINS OVER UTAH AND COLORADO. AS THIS
HIGH PRESSURE DRIFTS EAST SUNDAY...A H5 VORT MAXIMA WILL SWING BY
THE UT/WY/CO BORDER SUNDAY MORNING CREATING A GREATER CHANCE OF
PRECIPITATION OVER NE UTAH AND NW COLORADO SUNDAY AFTERNOON.
A LOW PRESSURE SYSTEM CROSSING OVER SOCAL AND NORTHERN BAJA CA ON
MONDAY WILL HEAD TOWARD THE FOUR CORNERS BY TUESDAY. HOWEVER...THE
NEWEST 12Z MODEL RUNS HAVE SHIFTED THE PASSAGE OF THIS FEATURE
THROUGH COLORADO MUCH FURTHER EAST. IF THE LOW PRESSURE CENTER
HEADS FURTHER EAST...THEN MOST OF THE ACTIVITY WILL SHIFT TO THE
FRONT RANGE AND ALONG THE DIVIDE. UNCERTAINTY DEFINITELY EXISTS
MID TO LATE NEXT WEEK BUT CONFIDENCE IS GOOD ON AN ACTIVE WEATHER
PATTERN CONTINUING. TEMPERATURES WILL COOL OFF MIDWEEK TO NEAR
NORMAL THEN POTENTIALLY DROP BELOW NORMAL TOWARD THE END OF THE
WEEK AS COOLER AIR FROM THE PACIFIC NORTHWEST SETTLES INTO THE
REGION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1215 PM MDT THU APR 30 2015
SHALLOW COLD FRONT PUSHES INTO THE ERN UINTA BASIN AND NW COLORADO
WITH WIND SHIFTS FROM THE N-NE. ISOLATED GUSTS TO 25 MPH WILL BE
POSSIBLE UNTIL ABOUT 09Z.
NO AVIATION WEATHER HAZARDS EXPECTED BETWEEN 09Z-19Z FRIDAY WITH
VFR PREVAILING.
AFTER 19Z...SCATTERED -SHRA/-TSRA WILL BE DEVELOPING ALONG THE
HIGH TERRAIN. BY LATE IN THE DAY...ISOLATED CONVECTIVE MAY DRIFT
OVER THE ADJACENT LOWER VALLEYS. ELEVATED TAF SITES SUCH AS
KASE...KEGE...KTEX COULD OBSERVE A BRIEF SHOWER OR THUNDERSTORM
WITH GUSTY WINDS. -TSRA COULD BE IN THE VICINITY OF KGJT...KRIL...AND
KMTJ BETWEEN 21Z-02Z. AFTER 02Z...CONVECTION DISSIPATES FOR THE
DAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...PF
Hazardous weather outlook, Apr 30, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU APR 30 2015
COZ001>014-017>023-UTZ022>025-027>029-011145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT THU APR 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
THE HIGH COUNTRY LATE THIS AFTERNOON AND LAST THROUGH EARLY
EVENING. GUSTY WINDS TO 30-35 MPH WILL POSSIBLE FROM NEARBY
SHOWERS OR STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY THROUGH MONDAY...SCATTERED SHOWERS WITH A FEW
THUNDERSTORMS WILL BE A DAILY OCCURRENCE. THE FAVORED AREAS WILL
BE NORTHWEST COLORADO AND THE WESTERN SLOPE MOUNTAINS. SHOWERS AND
STORMS WILL BE POSSIBLE OVER THE UINTA MOUNTAINS OF NORTHEAST
UTAH. RAIN AMOUNTS WILL TYPICALLY BE LESS THAN A TENTH OF AN INCH.
TUESDAY AND WEDNESDAY...THE THREAT OF SHOWERS WITH A FEW
THUNDERSTORMS INCREASES...INCLUDING THE LOWER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Animas River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the moderate category by the end of the month.
Drought, San Juan River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the moderate category by the end of the month.
Drought, Southwestern San Juan Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the moderate category by the end of the month.
Drought, Northwestern San Juan Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the moderate category by the end of the month.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category in the southern portion of the zone to the moderate category by the end of the month. The northern portion of the zone improved from moderate drought conditions to the abnormally dry category by the end of the month.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the moderate category by the end of the month.
Drought, Grand and Battlement Mesas
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the moderate or better categories by the end of the month.
Drought, Debeque to Silt Corridor
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the abnormally dry category by the end of the month.
Drought, Roan and Tavaputs Plateaus
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the moderate to severe categories to the abnormally dry category by the end of the month.
Drought, Central Yampa River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the abnormally dry category by the end of the month.
Drought, Lower Yampa River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the abnormally dry category by the end of the month.
Drought, Flattop Mountains
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category to the abnormally dry category by the end of the month.
Drought, Upper Gunnison River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category in the western portion of the zone to the moderate category by the end of the month. The eastern portion of the zone improved from moderate drought conditions to the abnormally dry category by the end of the month.
Drought, Central Colorado River Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Monthly precipitation totals of 2 to 3 times above normal improved drought conditions from the severe category that existed in the western portion of the zone to the abnormally dry category by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 1, 20151 death · 1 event
- Drought in Oklahoma, May 1 to 31, 201533 events
- Drought in Minnesota, May 1 to 19, 201521 events
- Hail and Lightning Strike in Colorado, May 1, 20151 injured · 1 in hail · 4 events
- Drought in California, May 1 to 31, 201511 events
- Drought in Texas, May 1 to 31, 20158 events
- Drought in New Mexico, May 1 to 31, 20158 events
- Drought in California, May 1 to 31, 20158 events
- Drought in Minnesota, May 1 to 18, 20156 events
- Flooding in Arkansas, May 1 to 5, 20154 events
- Drought in Oklahoma, May 1 to 27, 20154 events
- Drought in Texas, May 1 to 26, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586283, 586284, 586285, 586286, 586287, 586288, 586289, 586290, 586291, 586292, 586293, 591099, 591100, 591102.